Skip to content


    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place:

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page:

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at

    Migraines and exercise
    mcg2112 posted:
    I am a Physical Education teacher and would like to get advice on how I can help my teenage students who claim that they suffer from migraines. What advice would you give to me in order to help and as well as not make the situation worse.

    I personally think that I would ask for medical documentation stating if that symptom is accurate, but I would do it only to protect my self from any legal problem that arise.

    Thank you in advance for you responses.
    Verte responded:
    If you are a physical education teacher of teenage girls, it is common for some girls to have a migrane headache before their periods. I am 64, and I remember having those monthly headaches followed by severe cramps. You might suggest that the girls speak with their parents about their migranes, Hopefully, the parents will get some medical help.
    allie_bf responded:
    First, realize that migraine is actually a relatively common condition, happening in about 1 of 8 people. Many of your students who "claim" to have migraines actually do. Second, understand that migraine often appears first in the teen years (in girls with menarche) so the students who have migraine are probably not well versed in how to treat themselves effectively (unlike a student with asthma or diabetes since childhood, who has probably developed an acute episode "routine" pretty well by the time he or she reaches his or her teen years.) Work with your students' regular teachers to find out if this P.E.-related headache seems to be a pattern, and if headaches are interfering with the student's regular school performance and attendance, and encourage to student to see their physician if appropriate. Unlike with other medical issues, exercising during a migraine, while extremely unpleasant, is not going to do any serious damage to the student, so your liability is likely to be negligible (although the student's headache may actually worsen due to the exercise, causing some nausea and vomiting that may put a quick halt to the gym class for the day.)

    Helpful Tips

    Botox for Headaches FDA approvedExpert
    Many of you have heard that Botox (botulinum toxin) has been approved by the FDA for chronic daily headaches or migraines. Chronic daily ... More
    Was this Helpful?
    31 of 47 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Pain Disorders Center